Breakthrough bleeding

Jump to: navigation, search

Breakthrough bleeding is bleeding while taking the active pills of combined oral contraceptives, or other hormonal contraceptives. The bleeding is usually light, often referred to as "spotting," though a few women may experience heavier bleeding. Breakthrough bleeding is most common when a woman first begins taking oral contraceptives, or changes from one particular oral contraceptive to another, though it is possible for breakthrough bleeding to happen at any time. Smokers are especially prone to breakthrough bleeding while taking oral contraceptives; though many users experience breathrough bleeding in the first three cycles of taking the pill, non-smokers tend to see the bleeding dissipate more quickly than smokers.

Many women find that the breakthrough bleeding ceases after one or two cycles. Breakthrough bleeding that does not resolve on its own is a common reason for women to switch to different pill formulations, or to switch to a non-hormonal method of birth control.

Breakthrough bleeding is most commonly caused by an excessively thick endometrium (uterine lining). This is not a dangerous condition, though the unpredictable and often lengthy periods of bleeding are unpleasant for the woman. Breakthrough bleeding may also be caused by hormonal effects of ovulation. If the pill is not suppressing ovulation, the woman is at high risk of pregnancy. Breakthrough bleeding may also itself be a symptom of pregnancy (contraceptive failure). Template:Med-sign-stub


Linked-in.jpg